Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 48, NWS Billings, MT

August 16, 2021Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Aug 16, 2021, 4:56 PM MDT for Yellowstone County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 4:56 PM MDT (22:56 UTC)
Expired
Aug 16, 2021, 5:46 PM MDT
In force
50 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 47 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3460 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS55 KBYZ 162256
SVRBYZ
MTC111-170000-
/O.NEW.KBYZ.SV.W.0048.210816T2256Z-210817T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
456 PM MDT Mon Aug 16 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Central Yellowstone County in south central Montana...

* Until 600 PM MDT.

* At 456 PM MDT, a severe thunderstorm was located near Billings West
  End, or 8 miles northwest of Billings, moving east at 35 mph.

  HAZARD...60 mph wind gusts and pea size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Shepherd, Huntley, Worden, Ballantine, Pompeys Pillar and Acton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4605 10771 4601 10779 4600 10783 4598 10787
      4597 10791 4578 10879 4591 10888 4631 10786
TIME...MOT...LOC 2256Z 249DEG 38KT 4587 10867 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Arthur
2 follow-up statements
016 
WWUS55 KBYZ 162319
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
519 PM MDT Mon Aug 16 2021

MTC111-170000-
/O.CON.KBYZ.SV.W.0048.000000T0000Z-210817T0000Z/
Yellowstone MT-
519 PM MDT Mon Aug 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL YELLOWSTONE COUNTY...

At 518 PM MDT, a severe thunderstorm was located over Shepherd, or 14
miles northeast of Billings, moving east at 35 mph.

HAZARD...60 mph wind gusts and pea size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shepherd, Huntley, Worden, Ballantine and Pompeys Pillar. 

This warning does not include the city of Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4605 10771 4601 10779 4600 10783 4598 10787
      4597 10791 4584 10850 4597 10857 4631 10786
TIME...MOT...LOC 2318Z 249DEG 38KT 4596 10835 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Arthur
874 
WWUS55 KBYZ 162346
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
546 PM MDT Mon Aug 16 2021

MTC111-162355-
/O.CAN.KBYZ.SV.W.0048.000000T0000Z-210817T0000Z/
Yellowstone MT-
546 PM MDT Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YELLOWSTONE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
up to 50 mph are still possible with this thunderstorm.

LAT...LON 4605 10771 4601 10779 4600 10783 4598 10787
      4597 10791 4584 10850 4597 10857 4631 10786
TIME...MOT...LOC 2345Z 249DEG 38KT 4607 10795 

$$

Arthur

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:46 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 16, 2:46 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Billings MT
246 PM MDT Mon Aug 16 2021

.DISCUSSION...
Tonight through Tuesday night...

Shortwave moving into south central MT is beginning to produce
some weak echoes over our western mountains. Expect thunderstorm
activity to increase over our west through the late afternoon, and
spread east into the evening. Hot temps and steep low level lapse
rates will result in a risk of strong wind gusts near any weak
storm that develops. Storm potential will diminish after sunset.
Looking upstream, there is a stronger wave dropping along the
coast of British Columbia (our main weather-maker for the middle
of the week). As this wave forms a low over the Pacific NW
tomorrow, a deeper southwest flow will develop over our region.
Heat, fire weather, thunderstorms and a cold front are all
concerns over the next 36 hours.

HEAT: Slower arrival of a cold front means one more hot day for
us, with highs in the 90s in our west and 100-105F in our east.
Records at Billings, Sheridan and Miles City could be challenged.
Once the cold front arrives Tuesday afternoon/evening, temps will
drop fast and we should see lows in the upper 40s and 50s Tuesday
night.

FIRE WEATHER: Have extended the Red Flag warning through Tuesday,
with the addition of zones 133, 274 & 284. RHs tomorrow will again
drop to 10-15 percent, with mixed winds, the threat of erratic
convective gusts and finally the fropa and shift to gusty NW-N
winds. PLEASE take care not to spark a fire.

THUNDERSTORMS: We will see scattered high-based thunderstorms
again Tuesday, ahead of and along the cold front, with storms
capable of producing strong/erratic winds. In fact, we could see
a convective component of wind enhance the frontal winds.

COLD FRONT: Will reach Judith Gap first tomorrow (early to mid
afternoon) then the remainder of our forecast area in the late
afternoon and evening. Some models suggest fropa may not reach our
far east until after midnight, but feel that convection will help
a wind shift to propagate a bit faster. Something to watch. We
should see widespread 35-45 mph gusts with locally higher gusts
quite possible.

PRECIPITATION: Only spotty light precip with any thunderstorms
today and again tomorrow afternoon, then chance of rain increases
as upper diffluence increases over our west late Tuesday night.
There is a good chance of rain developing at Livingston before
daybreak Wednesday.

JKL

Wednesday through Monday...

A very cool and wet period in store for the second half of this
week, and even into early next week.

A deep upper low is progged to stretch from western Montana into
the Central Rockies, bringing those cooler temperatures to us
behind the cold front mentioned in the previous discussion. This
system will stall out its eastward momentum as is stretches
further south, keeping those cooler temps and rain potential
around. Just as it moves out of the area on Friday, another upper
trough will take it's place for the weekend, and although maybe
not with quite as cool temperatures, will still bring more shots
of rain. Then, as it was before, when it leaves early net week,
there's even signs of another trough to dig into our area.
So at the beginning of all this, expect highs in the 50s and 60s
for Wednesday, with just a very slight warmup through the weekend,
but with highs still only reaching the 70s by the end of it all.
Also expect periodic chances of rain to impact the area, and even
a couple snowflakes to hit the higher elevations in the mountains.
Vertz

&&

.AVIATION...

Scattered thunderstorms late this afternoon and evening could
produce strong and erratic winds...with gusts to 40 knots
possible. Another round of wind-producing thunderstorms is
expected Tuesday afternoon. Otherwise, wildfire smoke will
continue to result in areas of MVFR surface visibility, and
limited slant range visibility. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 067/098 055/064 053/068 054/070 051/073 052/078 054/084
    23/T    37/T    65/T    66/T    45/T    42/T    12/T
LVM 058/093 049/065 047/070 048/071 046/073 047/079 049/082
    34/T    79/T    65/T    56/T    56/T    53/T    22/T
HDN 063/101 053/068 051/069 051/071 047/076 049/079 052/086
    22/T    36/T    76/T    66/T    44/T    42/T    11/U
MLS 067/101 059/074 055/070 054/069 051/074 053/076 054/084
    21/G    33/T    55/T    56/T    43/T    32/T    11/U
4BQ 067/101 060/075 055/069 055/069 050/076 053/077 054/084
    22/T    23/T    66/T    66/T    43/T    32/T    11/U
BHK 066/103 061/080 054/070 053/070 049/076 050/076 051/082
    11/G    22/T    46/T    66/T    43/T    32/T    11/U
SHR 061/099 052/069 048/068 047/069 044/077 048/076 049/085
    22/T    25/T    87/T    66/T    44/T    42/T    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect until 8 PM MDT Tuesday FOR ZONES
      29>33-36-37-57-58-138-169-173-235.
     Red Flag Warning in effect until midnight MDT tonight FOR
      ZONE 117.
     Red Flag Warning in effect until midnight MDT Tuesday night
      FOR ZONES 123>132.
     Red Flag Warning in effect from 10 AM Tuesday to midnight MDT
      Tuesday night FOR ZONE 133.
WY...Heat Advisory in effect until 8 PM MDT Tuesday FOR ZONE 199.
     Red Flag Warning in effect from 10 AM Tuesday to midnight MDT
      Tuesday night FOR ZONES 274-284.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 16, 4:34 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Billings MT
434 PM MDT Mon Aug 16 2021

MTZ034-173-235-162315-
Southwestern Yellowstone MT-Northeastern Yellowstone MT-
Northern Stillwater MT-
434 PM MDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of east central
Stillwater and west central Yellowstone Counties through 515 PM
MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Laurel, or 19 miles northeast of Columbus, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights, Worden,
Billings West End, Ballantine, Acton, Molt and Comanche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4582 10810 4571 10901 4588 10910 4613 10842
      4613 10841 4620 10824
TIME...MOT...LOC 2233Z 250DEG 39KT 4583 10895

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Arthur

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:24 PM MDTRed Flag WarningBYZCarter, Fallon35 hr
Aug 16, 4:34 PM MDTSpecial Weather StatementBYZYellowstone41 min
Aug 16, 5:45 PM MDTSpecial Weather StatementBYZYellowstone45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.